Flood, Cumberland
- When
- December 13, 2:30 AM EST to December 14, 1:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
m. and Noon EST on the 11th and runoff from the melting snow produced widespread poor drainage flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain between 5 a.m. and Noon EST on the 11th and runoff from the melting snow produced widespread poor drainage flooding. It eventually led to flooding along the Maurice River two days later. Storm totals averaged 2.0 to 2.5 inches. The Maurice River at Norma was above its 4 foot flood stage from 230 a.m. EST on the 13th through 1 a.m. EST on the 14th. It crested at 4.10 feet at 830 a.m. EST at 830 a.m. EST on the 13th. Storm totals included 2.50 inches in Newport, 2.12 inches in Millville and 2.00 inches at Seabrook. The heavy rain was caused by an intense low pressure system at both the surface and aloft that developed over the Southern Plains on the 9th. The primary low pressure system moved toward the Great Lakes on the morning of the 10th while a secondary low pressure system was forming near the upper air support over the Tennessee Valley. This secondary low pressure system continued to intensify and was located over North Carolina the evening of the 10th, near Philadelphia around 7 a.m. EST on the 11th and in western Connecticut early in the evening on the 11th. This secondary low pressure system helped wring the moisture in the atmosphere from the Gulf of Mexico and the Atlantic Ocean onto the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 12, 4:00 PM EST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 400 PM EST FRI DEC 12 2003 .DISCUSSION...WRAPPING UP HYDROLOGIC PROBLEMS WITH LAST EVENT WHILE GETTING GEARED UP FOR NEXT EVENT. WX RATHER QUIET FOR TONIGHT...SAT AND EARLY SAT NIGHT. PREVIOUS FORECAST FOR THOSE TIMEFRAMES ON TRACK AND LITTLE CHANGED FROM PREVIOUS ISSUANCE. THINGS GET MORE INTERESTING AFTER THAT. LATEST 12Z ETA/GFS HAVE TRENDED CLOSER TO THE COAST WITH THE STORM SYSTEM FOR SUN...AND HAVE GONE WITH THAT FOR THIS FORECAST PACKAGE. PUSHED RAIN/SNOW LINE INLAND A LITTLE FURTHER IN THE GRIDS...AND EXTENDED MENTION OF SLEET WELL INLAND. FORECAST SNOWFALL AMOUNTS ARE SUFFICIENT TO WARRANT ISSUANCE OF WINTER STORM WATCH FOR SUNDAY AND SUNDAY NIGHT. NUMERICAL GUIDANCE SHOULD BE WATCHED CLOSELY WITH THIS SYSTEM...AS SOUTHERN STREAM SHORTWAVE IS MORE INTENSE THAN PREVIOUSLY FORECAST...AND FURTHER CHANGES MAY OCCUR. BOTTOM LINE IS THAT A VERY VIGOROUS NOREASTER IS HIGHLY LIKELY TO MOVE THROUGH THE REGION THIS WEEKEND. A SPECIAL WEATHER STATEMENT WILL BE ISSUED TO COVER CONDITIONS OUTSIDE OF THE WINTER STORM WATCH AREA. SYSTEM WRAPS UP AND MOVES NORTHEAST OUT OF THE AREA ON MON WITH STRONG NW FLOW IN ITS WAKE. NEXT SYSTEM...WHICH LOOKS WARMER AND QUITE WET...SHOWS UP FOR WED INTO THU. IT MAY MELT WHATEVER SNOW IS LEFT BEHIND BY THE PREVIOUS SYSTEM (WHICH IS THE PATTERN WE JUST WENT THROUGH). MORE FLOODING IS CERTAINLY POSSIBLE. && .MARINE...ALL FLAGS DOWN ON THIS PACKAGE FOR THE LAST EVENT. DEPENDING ON FINAL TRACK OF LOW...GALE FORCE CONDITIONS MAY OCCUR OVER COASTAL WATERS. STAY TUNED && .PRELIMINARY POINT TEMPS/POPS... MPO 15 30 17 30 / 10 10 20 90 ABE 19 34 20 32 / 10 10 20 90 RDG 20 36 20 33 / 10 10 30 90 PHL 26 38 25 35 / 10 10 30 90 12N 18 32 21 30 / 10 10 20 90 SMQ 21 35 21 33 / 10 10 20 90 TTN 23 36 25 37 / 10 10 20 90 MIV 25 37 24 38 / 10 10 40 90 N55 29 39 26 41 / 10 10 30 90 ACY 25 38 25 38 / 10 10 30 90 ILG 24 36 23 35 / 10 10 30 90 DOV 26 38 24 37 / 10 10 40 90 GED 27 38 26 40 / 10 10 40 90 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...WINTER STORM WATCH SUNDAY AND SUNDAY NIGHT FOR PAZ054-055-060>062. NJ...WINTER STORM WATCH SUNDAY AND SUNDAY NIGHT FOR NJZ001-007-008. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && SZATKOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 527 AM EST FRI DEC 12 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121025- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 527 AM EST FRI DEC 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A GALE WARNING IS IN EFFECT ALONG THE COAST NORTH OF LITTLE EGG INLET. .DAYS TWO THROUGH SEVEN... FOR THURSDAY THROUGH NEXT TUESDAY...THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON SUNDAY AND MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING REPORTS GREATLY APPRECIATED. WOODWORTH
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328572.